The number of people under treatment for generalized anxiety and panic disorders is alarming when the therapy involves benzodiazepines. Benzodiazepines, such as Xanax, are depressants of the central nervous system which have a calming effect on anxiety.
For lack of other remedies, the short-term use of Xanax is problematic because of the high potential for misuse and abuse of the drug. Ultimately, Xanax overdose can be dangerous and deadly when abuse crosses the line into addiction.
Xanax Abuse Overview
The Substance Abuse and Mental Health Services Administration’s 2020 survey on Drug Use and Health highlights almost 60 million people with a mental health or severe mental health condition in the past year. In July 2022, a study in the Journal of Addiction suggested US doctors write an estimated 48 million prescriptions for Xanax each year.
While Xanax use can be helpful for the short term when treating generalized anxiety or panic disorders, those who misuse the prescription are at a greater risk for toxicity and mortality in overdose than other benzos. People overdosing on Xanax are 10 times more likely to die than those overdosing on opioids.
Xanax overdose can present with life-threatening symptoms because it is a central nervous system depressant. If any other central nervous system depressants, such as alcohol, are also present, severe respiratory problems can occur or airway obstruction.
Overdose with Xanax is a medical emergency, and immediate action to call 911 must occur. Fortunately, Naloxone, a medication that attaches to opioid receptors in the brain and blocks and reverses the effects of the drug, is more accessible than ever, and professional detox from Xanax is the next step to recovery.
What Does a Xanax Overdose Look Like?
It is known as the “opioid overdose triad,” but typically, Xanax overdose signs are apparent. Extreme depression of the central nervous system has a telltale look. Recognizing these signs can save a person’s life. The Centers for Disease Control reports that in 2020, over 93,000 people lost their lives to drug overdose. It is essential to know what to do if someone experiences Xanax overdose.
Watch for the following Xanax overdose signs:
- Unconsciousness or unresponsiveness
- Slow or shallow breathing
- Pinpoint pupils
- Ashen and clammy skin
- Limp body
- Purple or blue lips or fingernails
- Vomiting or gurgling noises
- Slow or undetectable pulse
Subtle Signs of Xanax Overdose
Knowing the signs and symptoms of Xanax overdose is crucial if a loved one is taking the medication. Xanax is a central nervous system depressant, which, in overdose, can lead to respiratory arrest and decreased levels of oxygen to the brain, which can result in hypoxic brain injury (a lack of oxygen in the brain, resulting in cell damage), coma, and death.
If a user is also ingesting another depressant, such as alcohol, overdose risk increases. Overdose with Xanax is an emergency, so in case of an overdose, call 911 immediately.
The following signs of a Xanax overdose can be any of the following:
- An altered mental state
- Impaired coordination and movements
- Slurred speech
- Slowed or stopped breathing
Xanax Abuse Risks and Effects
There is a high risk of overdose when Xanax is bought illegally on the streets. Those who produce illicit drugs for sale often believe they are enhancing the effect of the drug by adding fentanyl to the drug.
Overdose or death can occur in these situations. Taking too high of a dose of Xanax or other benzodiazepines can result in an overdose. Alcohol or other central nervous system depressants are dangerous to take at the same time.
Xanax Overdose vs. Regular Use
Regular use of Xanax under a doctor’s care is relatively safe for a short-term treatment option. With normal usage, the treatment plan includes a tapering process to end using Xanax as a medication for treatment. When misuse and abuse occur, the potential for overdose is a higher risk.
Doctor shopping, taking a higher dose than prescribed, and searching out Xanax for sale on the street are sure signs of addiction. Observing the general Xanax overdose symptoms is cause for immediate concern, and it is imperative to call 911 immediately.
Those who experience Xanax overdose are evaluated by a medical professional once arriving at an emergency room. Supportive care often includes intubation because of respiratory depression. Flumazenil, an antidote, may be beneficial but is carefully administered because of possible side effects. In some people, the medication can induce acute withdrawal symptoms and life-threatening seizures.
Other methods of Xanax overdose treatment include the use of activated charcoal or hemodialysis. Once stabilization occurs and a Xanax use disorder is diagnosed, it is always essential to have a conversation about treatment.
Finding a treatment center with a Xanax treatment program, beginning with a medically supervised detox program with the option of medication-assisted treatment, will help to initiate admission and counsel on the treatment process.
It is essential to stress that detoxing from Xanax alone is not a complete treatment. Xanax rehab is a recommendation for a successful, full recovery. Investigating the underlying reasons for the misuse, abuse, and addiction can increase the chance of continued sobriety. Evidence-driving therapies are valuable. Thus, sober lifestyle education can encourage positive choices, healthy relationships, and new coping mechanisms.
Fight Xanax Overdose by Enrolling in Xanax Rehab
Taking advantage of a severe situation with Xanax overdose to review the dangers of Xanax addiction is a wise choice for family and friends. Tennessee Valley Recovery Center is a valuable resource for counseling a loved one with Xanax overdose. Medical and mental health professionals are the source of advantageous essential information to help enroll in a rehab program.
Contact Tennessee Valley Recovery today for help in seeking Xanax rehab treatment for a loved one.